Kentucky, 2004

Damaging Winds in Kentucky, May 26 to 27, 2004

May 26 to 27, 2004 · NWS LMK · 8 events in 7 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 26, 2:00 PM EST, 9 hours 45 minutes earlier.

Area forecast discussion, May 26, 2:00 PM EST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 26 2004

SHORT TERM:
BAND OF HVY TSTMS MOVING ACROS SRN AND ERN PTNS OF FA NOW. STNRY FNTL
BNDRY LKLY TO REMAIN ALONG E-W LINE ACROSS NRN KY TNGHT AND THEN SHIFT
BACK NE SOME ON THU. WI GROUND ALRDY SATURDATED FROM TODAYS AND
RAINS OF PAST TWO DAYS...WILL KEEP FLASH FLOOD WATCH ACROSS FA
TNGHT. SOME CLEARING ACRS NWRN FA ALREADY WI ADDITIONAL TSTMS DVLPG
ACRS SRN IL...THIS COULD EASILY AFFECT FA LATER TONIGHT...SO CONT FFA
FOR TONIGHT.

UNFORTUNATELY...LATEST MODEL DATA POINTS TO ANOTHER ROUND OF STRONG
TSTMS ON THU INTO THUR NIGHT. WILL INCREASE POPS OF STORMS ON THU AFTN
AND NIGHT. TOO EARLY TO CONSIDER FLOOD WATCH FOR THUR.

REMAINDER OF FCST MORE OR LESS IN LINE WITH CURRENT FCST TRENDS SO
NOT MUCH CHGS MADE TO THE DAY THREE PERIOD.

EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...

A FRONT STATIONARY TO THE SOUTH OF CENTRAL KENTUCKY SATURDAY NIGHT
WILL MOVE TO THE NORTH SUNDAY/SUNDAY NIGHT. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL CONTINUE OVER THE REGION SUNDAY WITH SHOWERS
BECOMING MORE SCATTERED AS THE WARM HUMID AIRMASS SPREADS OVER THE
AREA. SCATTERED STORMS WILL CONTINUE TO BE POSSIBLE INTO EARLY
WEDNESDAY AS A COLD FRONT PUSHES THROUGH. SHOWERS WILL DIMINISH
WEDNESDAY AND WEDNESDAY NIGHT. SPOTTY SHOWERS WILL LINGER BEHIND THE
FRONT. TEMPERATURES COOL BEHIND THE FRONT. -MBS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
TSTM WATCH 293 FOR ALL BUT NWRN 1/4 OF FA TIL 7PM EDT TONIGHT
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.

&&
Hazardous weather outlook, May 26, 5:15 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EDT WED MAY 26 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
615 PM EDT (515 PM CDT) WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND OVERNIGHT.

AN ABUNDANTLY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
OUTLOOK AREA TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO THURSDAY MORNING. PROLONGED PERIODS OF HEAVY
RAINFALL ARE POSSIBLE, THEREFORE A FLOOD WATCH CONTINUES. IN
ADDITION, THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS THE
ENTIRE OUTLOOK AREA. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR THE OUTLOOK AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE.

PYE

In the hours before

Local storm report, May 26, 7:31 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
831 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             BIRDSEYE                38.31N 86.70W
05/26/2004  0.75 INCH        DUBOIS             IN   EMERGENCY MNGR

&&

MRC
Local storm report, May 26, 7:41 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
841 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     MIFFLIN                 38.30N 86.53W
05/26/2004                   CRAWFORD           IN   TRAINED SPOTTER

            TREES WERE DOWNED.

&&

MRC
Local storm report, May 26, 7:57 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 W CORYDON             38.21N 86.22W
05/26/2004  1.75 INCH        HARRISON           IN   AMATEUR RADIO

&&

MRC
Local storm report, May 26, 8:07 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
907 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             CORYDON                 38.21N 86.13W
05/26/2004  0.75 INCH        HARRISON           IN   AMATEUR RADIO

&&

MRC
Special weather statement, May 26, 8:47 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 PM EDT WED MAY 26 2004

KYZ023-024-026-027-061>064-070>078-081-082-270201-
ADAIR KY-ALLEN KY-BARREN KY-BRECKINRIDGE KY-BUTLER KY-CLINTON KY-
CUMBERLAND KY-EDMONSON KY-GRAYSON KY-GREEN KY-HANCOCK KY-HART KY-
LOGAN KY-METCALF KY-MONROE KY-OHIO KY-RUSSELL KY-SIMPSON KY-
WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...RUSSELLVILLE...
HARDINSBURG...GLASGOW...FRANKLIN AND COLUMBIA
947 PM EDT WED MAY 26 2004

SEVERE THUNDERSTORM WATCH NUMBER 296 IS NO LONGER IN EFFECT FOR
SOUTH CENTRAL KENTUCKY. THE THREAT OF SEVERE WEATHER HAS ENDED.
Local storm report, May 26, 9:59 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     KINGS MOUNTAIN          37.37N 84.70W
05/26/2004                   LINCOLN            KY   EMERGENCY MNGR

            *** 2 INJ *** AT LEAST 10 HOUSES AND 20 BARNS WERE
            DAMAGED. TWO PERSONS WERE TRANSPORTED TO THE HOSPITAL.
            UNSPECIFIED DAMAGE WAS ALSO REPORTED IN THE MCKINNEY
            AREA. ALL POWER LINES WERE DOWN AND POWER WAS STILL OUT
            AROUND KINGS MOUNTAIN AND MCKINNEY AT 10 PM EDT.

&&

MRC

The radar

The Louisville radar (KLVX), 63 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
May 26, 11:45 PM EST
Where
Grayson County, Leitchfield
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -86.300

Trees were downed. One was blown on to an occupied mobile home, however there were no injuries.

Thunderstorm Wind, Marion

When
May 27, 12:15 AM EST
Where
Marion County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -85.267

Trees were downed.

Thunderstorm Wind, Hart

When
May 27, 12:20 AM EST
Where
Hart County, Linwood
Measured
60 kt (69 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.333, -85.767

A number of trees were downed in the area.

Thunderstorm Wind, Green

When
May 27, 12:25 AM EST
Where
Green County, Greensburg
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -85.500

A number of trees were blown down. Windows were blown out of a residence.

Thunderstorm Wind, Casey

When
May 27, 12:50 AM EST
Where
Casey County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -84.917

Trees were downed.

Thunderstorm Wind, Taylor

When
May 27, 1:00 AM EST
Where
Taylor County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
37.350, -85.317

Trees were downed. One was blown on to a house, and another was blown on to a car.

Thunderstorm Wind, Green

When
May 27, 1:00 AM EST
Where
Green County, 1 mi S of Greensburg
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
37.250, -85.500

A shingle roof was blown off a warehouse. A portion of a sheet metal wall was blown out of another warehouse. Part of the roof was blown off a gas station. A few warehouse doors were blown in. Several large trees were downed.

Thunderstorm Wind, Russell

When
May 27, 1:05 AM EST
Where
Russell County, Russell Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -85.083

Trees were downed. A car port at a private residence was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396581, 5396582, 5396583, 5396584, 5396585, 5396587, 5396588, 5396586.